Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

June 12, 2016Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 2:32 PM CDT for Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 2:32 PM CDT (19:32 UTC)
Expired
Jun 12, 2016, 3:30 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:05 PM CDTHAIL 14 Nw Wahpeton, NDNUMEROUS LARGE HAIL UP TO QUARTER SIZED. PICTURE RELAYED VIA SOCIAL MEDIA.
Jun 12, 3:08 PM CDTHAIL 12 Nne Doran, MNA FEW DIME TO QUARTER SIZED HAIL.
Jun 12, 3:10 PM CDTTSTM WND GST 503 Ese Breckenridge, MNWINDS ESTIMATED TO BE IN EXCESS OF 50 MPH. SMALL BRANCHES BREAKING OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS53 KFGF 121932
SVRFGF
MNC111-167-NDC077-122030-
/O.NEW.KFGF.SV.W.0020.160612T1932Z-160612T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
232 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 330 PM CDT

* AT 231 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMARS...OR
  19 MILES NORTHWEST OF WHEATON...MOVING NORTHEAST AT 35 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAMARS AROUND 240 PM CDT. 
  SONORA AND BLACKMER AROUND 245 PM CDT. 
  FAIRMOUNT AROUND 250 PM CDT. 
  BRECKENRIDGE...CAMPBELL AND DORAN AROUND 310 PM CDT. 
  EVERDELL AROUND 320 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4597 9705 4644 9656 4614 9607 4611 9615
      4611 9627 4606 9626 4602 9636 4602 9657
      4593 9657 4593 9699
TIME...MOT...LOC 1931Z 226DEG 29KT 4598 9681 

HAIL...1.25IN
WIND...<50MPH
 
$$
SPEICHER
2 follow-up statements
050 
WWUS53 KFGF 121953
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT SUN JUN 12 2016

MNC111-167-NDC077-122030-
/O.CON.KFGF.SV.W.0020.000000T0000Z-160612T2030Z/
OTTER TAIL MN-WILKIN MN-RICHLAND ND-
253 PM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN OTTER TAIL...SOUTHEASTERN WILKIN AND SOUTHEASTERN
RICHLAND COUNTIES...

AT 253 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FAIRMOUNT...OR
13 MILES SOUTH OF WAHPETON...MOVING NORTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  FAIRMOUNT AROUND 255 PM CDT. 
  BRECKENRIDGE...CAMPBELL AND DORAN AROUND 310 PM CDT. 
  EVERDELL AROUND 325 PM CDT. 
  FOXHOME AROUND 330 PM CDT. 

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 6 AND 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4644 9656 4614 9607 4611 9615 4611 9627
      4606 9626 4602 9636 4602 9657 4593 9657
      4593 9676 4610 9692
TIME...MOT...LOC 1953Z 224DEG 31KT 4607 9665 

HAIL...1.25IN
WIND...<50MPH
 
$$
SPEICHER
389 
WWUS53 KFGF 122016
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT SUN JUN 12 2016

MNC111-167-NDC077-122030-
/O.CON.KFGF.SV.W.0020.000000T0000Z-160612T2030Z/
OTTER TAIL MN-WILKIN MN-RICHLAND ND-
316 PM CDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN OTTER TAIL...SOUTHEASTERN WILKIN AND EAST CENTRAL
RICHLAND COUNTIES...

AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EVERDELL...OR
NEAR WAHPETON...MOVING NORTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  EVERDELL AROUND 315 PM CDT. 
  FOXHOME AROUND 320 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4644 9656 4614 9607 4611 9615 4611 9627
      4606 9626 4602 9636 4602 9657 4621 9678
TIME...MOT...LOC 2013Z 222DEG 39KT 4627 9647 

HAIL...1.25IN
WIND...<50MPH
 
$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:45 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 12, 12:45 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1245 PM CDT SUN JUN 12 2016

.UPDATE...
Issued at 1245 PM CDT Sun Jun 12 2016

Not seeing too much activity yet, but high resolution models are
showing development getting going by mid afternoon. The sfc low is
now around Oakes ND with pressure falls to the NE. KABR is 90F
with a dew point of 68F, so there is juicy air just to south of
the low. Will continue to monitor thru the afternoon.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 358 AM CDT Sun Jun 12 2016

Water vapor loop indicated a short wave over eastern MT moving north
northeast at 40-45 knots. CAPES were 500-1000 j/kg this morning with
a fair amount of CIN. Cigs began around 10 thousand ft and have
lowered to around 5 thousand ft. Thunderstorms were moving across
the Devils Lake basin this morning. A band of showers/storms were
developing from GFK to PKD. Thermal ridging to move into the area
this afternoon. CAPES expected to rise to around 2000 j/kg this
afternoon. Precipitable water rises to around 2 inches this
afternoon. Then decreases to half to three quarters of an inch for
Mon. Severe storms expected this afternoon and evening.

Water vapor loop also indicated upper level trough over ALTA/BC/ID
area. Trough forecast to move across central SASK and northern MAN
this afternoon and tonight. System will send a cold front across the
area tonight.

Water vapor loop indicating a short wave off the BC coast...models
dont appear to see it.

Water vapor loop indicated another upper low off the southern CA
coast. Trough is forecast to move into ND on Tue and bring another
chance for storms.

.LONG TERM...(Wednesday through Saturday)
Issued at 358 AM CDT Sun Jun 12 2016

Wednesday through Saturday will see the area in a southwest flow
aloft and with this several shortwaves moving through.  One will
exit Wednesday with another due on Friday.  Low precipitation
chances will linger through the weekend as region remains on the
northern edge of an upper ridge centered over the central plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jun 12 2016

VFR Conds this afternoon however convection will start by mid-
afternoon, mainly SW of Fargo and push northeast through the late
afternoon into early evening.  Activity will dissipate by mid to
late evening, however models showing MVFR cigs sinking into region
after midnight, mainly east of the valley.  Will keep mention of
MVFR limited to BJI at this time.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Hoppes
LONG TERM...Riddle
AVIATION...Speicher
Hazardous weather outlook, Jun 12, 9:26 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 AM CDT SUN JUN 12 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131430-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
926 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST
CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A
MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE
STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 9:52 AM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 AM CDT SUN JUN 12 2016

MNZ009-017-121545-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
952 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1045 AM CDT...

AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TENSTRIKE...OR 15 MILES NORTHEAST OF BEMIDJI...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HINES AROUND 955 AM CDT.
  BLACKDUCK AROUND 1005 AM CDT.
  FUNKLEY AROUND 1010 AM CDT.
  SHOOKS AROUND 1015 AM CDT.
  KELLIHER AROUND 1020 AM CDT.

LAT...LON 4747 9470 4770 9489 4799 9442 4764 9441
TIME...MOT...LOC 1451Z 229DEG 39KT 4768 9470

SPEICHER
Local storm report, Jun 12, 10:18 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             TENSTRIKE               47.66N 94.68W
06/12/2016  E1.75 INCH       BELTRAMI           MN   EMERGENCY MNGR

&&

SPEICHER
Special weather statement, Jun 12, 11:05 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT SUN JUN 12 2016

MNZ004-NDZ008-121700-
KITTSON MN-PEMBINA ND-
1105 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN
PEMBINA COUNTIES UNTIL NOON CDT...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR
BOWESMONT...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND
CARIBOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4864 9742 4900 9721 4900 9640
TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:52 AM CDTSpecial Weather StatementFGFBeltrami53 min
Jun 12, 11:05 AM CDTSpecial Weather StatementFGFKittson55 min
Jun 12, 2:35 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin26 min
Jun 12, 3:19 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin39 min
Jun 12, 3:23 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin67 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningFGFGrant26 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningFGFGrant47 min
Jun 12, 12:56 AM CDTSpecial Weather StatementFGFBenson64 min
Jun 12, 1:18 AM CDTSevere Thunderstorm WarningFGFBenson, Towner57 min
Jun 12, 5:55 AM CDTSpecial Weather StatementFGFCavalier, Pembina65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.